I wasn't trying to speed it up I was taking the baths for help with relaxation and sore muscles and sleep but I am wondering if it is drawing out any trace residual amount of prozac because I noticed a spike in my anxiety about 2 hours after a Epsom salt bath last night
Prozac remains in the bloodstream for around 3 months after your last dose, and I've read that it may remain within the brain for much longer than that. I'm not sure if anyone fully understands how these drugs are cleared from the body - but I am confident that absorbing magnesium sulfate through the skin is not going to impact this process very much, if at all.
The whole theory of detoxing drugs out of the system is a bit of pop-culture pesudoscience - it's mostly independent of any "treatments" or "detox regimes" that people go through. If it's a fat soluble drug, detox may be accelerated through exercise, healthy diets, etc etc, to some extent - but it's mostly related to renal/hepatic clearance and metabolism of the drugs, and the reversal of neuroadaptations that occur in the brain. MOST of the detox is related to neuroadapations, and this occurs slowly over time without much external "detox treatments". Reversal of neuroadaptations can be aided by a healthy diet, exercise, low stress, some supplements, and good sleep.
Here's a quote from one of the moderators of this website on the subject that explains it much better than I can:
A lot of people, including healthcare practitioners; in fact, I guess, most people-- are operating from entirely the wrong paradigm, or way of thinking, about these meds. They're thinking of them like aspirin--as something that has an effect when it's in your system, and then when it gets out of your system the effect goes away.
That's not what happens with medications that alter neurotransmitter function, we are learning.
What happens when you change the chemistry of the brain is, the brain adjusts its chemistry and structure to try to return to homeostasis, or biochemical and functional balance. It tries to restabilize the chemistry.
For example: SSRI antidepressants work as "serotonin reuptake inhibitors." That is, they cause serotonin to remain in the space between neurons, rather than being taken back up into the cells to be re-used, like it would be in a normal healthy nondrugged brain.
So the brain, which wants to re-establish normal signaling and function, adapts to the higher level of serotonin between neurons (in the "synapse", the space between neurons where signals get passed along). It does this by removing serotonin receptors, so that the signal is reduced and changed to something closer to normal. It also decreases the amount of serotonin it produces overall.
To do that, genes have to be turned on and off; new proteins have to be made; whole cascades of chemical reactions have to be changed, which means turning on and off OTHER genes; cells are destroyed, new cells are made; in other words, a complex physiologic remodeling takes place. This takes place over time. The brain does not grow and change rapidly.
This is a vast oversimplification of the amount of adaptation that takes place in the brain when we change its normal chemistry, but that's the principle.
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay.
When the drug is removed, the remodeling process has to take place in reverse.
SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here.
It's a matter of, as I describe it, having to grow a new brain.
I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
With multiple drugs and a history of drug changes and cold turkeys, all of this becomes even more complicated. And if a person is started on these kinds of drugs at an early age before the brain has ever completely established normal mature functioning--well, it can't be good. (All of which is why I recommend an extremely slow taper particularly to anyone with a multiple drug history, a history of many years on meds, a history of past cold turkeys or frequent med changes, and a history of being put on drugs at a young age.)
This isn't intended to scare people, but hopefully to give you some idea of what's happening, and to help you respect and understand the process so you can work with it; ALSO, because you are likely to encounter many, many people who still believe these drugs work kind of like aspirin, or a glass of wine, and all you need to do is stop and get it out of your system.
Now you can explain to them that no, getting it out of your system is not the issue; the issue is, you need to regrow or at least remodel your brain. This is a long, slow, very poorly understood process, and it needs to be respected.
8 Words of Wisdom about Adverse Effects and Psychiatric Drug Withdrawal Syndrome:
1. Please do learn about this condition by thoroughly reading 1) Dr. Healy's website and SurvivingAntidepressants.
2. Please read books like: 1) Anatomy of An Epidemic and 2) Mad in America.
3. Success Stories do exist.
4. Please be extremely cautious about reinstatements, recreational drugs, supplements. Even low doses can complicate matters.
5. Transfer all financial assets into your own name (hint: relationships end). Do not spend money wastefully. Keep your job as long as possible.
6. Psychiatric drug "withdrawal" and adverse effects are serious neurological reactions to powerful "drugs" - do not take this condition lightly.
7. These conditions almost never recognized by any medical doctors - hospitalization/appointments can be futile/potentially injurious.
8. PSSD, anhedonia (no emotions), memory loss, brain zaps, etc are scary - don't worsen them by taking more drugs, supplements, and medications.
Stimulant free since September 20th, 2014; SSRI free since September 1st, 2013